A case of rapid-onset daptomycin-induced neutropenia
Metadata[+] Show full item record
A 75-year-old Caucasian woman was transferred to a tertiary academic medical center for management of a foul smelling, non-draining, unstageable sacral pressure ulcer. Upon admission, the patient's laboratory data was notable for a white blood cell count (WBC) of 14.90 x 10-3/[mu]L and absolute neutrophil count of 12.24 x 10-3 /[mu]L. After a complicated hospital course the patient was initiated on daptomycin 6 mg/kg (300 mg) daily in response to wound cultures detecting Enterococcus faecium susceptible only to daptomycin and linezolid. Starting 96 hours after daptomycin initiation, there was a profound reduction in the patient's WBC, reaching a nadir of 1.63 x 10-3 /[mu]L after 12 days of therapy. Prior to documented resolution of her blood dyscrasia the patient was transferred to hospice care and use of antimicrobial therapy was withdrawn. The Naranjo Adverse Drug Reaction Probability Score demonstrated a probable relationship (score equal to 6) between daptomycin and the development of neutropenia. Unlike previous reports of daptomycin-induced neutropenia and/or thrombocytopenia, where patients received prolonged courses of daptomycin with doses ranging from 6-10 mg/kg, this case describes a much more rapid onset of neutropenia that occurred at a dose of 6 mg/kg/day. This case reports highlights the risk for daptomycin to induce neutropenia in patients receiving traditional dosing, not just at higher doses, and within a shorter time-frame than previously documented. Healthcare providers should be cognizant of this adverse reaction, and diligent in monitoring for adverse events, associated with daptomycin use even when used for short courses or at traditional doses.
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 License.